My boyfriend was given Topiramate to lose weight? The more I read about this drug -it doesn't make sense to me why he was given this particular drug?? He has about 75lbs to lose and his doctor thought this might help with his appetite?? Can I have your thoughts... Thanks
7 Jun 2011
I can't think of any good reason that someone would give an antiseizure drug to someone for weight loss! Granted, one of the common side effects of it is loss of appetite, but to take such a potentially dangerous drug that's job is to alter the electrical activity in the brain and could actually CAUSE a seizure in the brain of a healthy person to lose a few or a lot of weight is ridulous to me. What kind of Dr was it that prescribed topamax for weight loss?
I can understand he may be frustrated if he's having trouble losing weight, but I think taking anything is dangerous (that's just my opinion since thre are a lot of FDA approved drugs out there for weight loss). Has your boyfriend been tested to make sure that his weight problem isn't due to an endocrine problem like his thyroid or adrenals? When was the last time he had a good physical with a full panal of blood work? Providing everyting else has been ruled out, get another opinion at the very least about this course of treatment. Start with your pharmacist and see what that opinion is. Then talk to the prescribing Dr and ask specifically why prescribe this drug? What's his logic behind it?
Good Luck, but be careful cuz it sounds like you've read what's out there and your gut is right!
- Topiramate Information for Consumers
- Topiramate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topiramate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
The topiramate is taken for migraines and prozac for depression. Recently started taking 37.5 mg of phentermine to lose weight under doctor's ...
2 answers • 31 May 2013
I take 200mg topiramate daily, 100mg in the morning and 100mg at night. I restarted this medication about a month ago. I barely eat, because I do not ...
4 answers • 16 Apr 2015
Hi There, It has been a week only that my my doctor got me started on Topamax ( for migrane - with weight loss side effect expectation). I am taking ...
1 answer • 22 Dec 2015
... dose for 3 mos and only lost 3-4 lbs. Is there any way to help start the weight loss. I have very little appetite and am low carbing. I am ...
0 answers • 1 Mar 2016
I'm actually putting weight on. I've put on 12 pounds and I don't eat bread soda sweets or fast foods and most of the time I'm ...
1 answer • 9 Mar 2016